Texas, 2008

Hail in Texas, May 22, 2008

May 22, 2008 · NWS LUB · 1 event in 1 county or zone

A severe thunderstorm developed along the dryline over Hall County during the late afternoon hours of the 22nd. This storm was at the southern extent of a widespread Southern Plains severe weather episode which impacted the Texas Panhandle, western Oklahoma, Kansas, and Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A severe thunderstorm developed along the dryline over Hall County during the late afternoon hours of the 22nd. This storm was at the southern extent of a widespread Southern Plains severe weather episode which impacted the Texas Panhandle, western Oklahoma, Kansas, and Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 22, 2:27 PM CST, 33 minutes earlier.

Area forecast discussion, May 22, 2:27 PM CST, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
327 PM CDT THU MAY 22 2008

.SHORT TERM...
UPPER LEVEL SHORT WAVE AND ATTENDANT JET STREAK ROTATING NEWD FROM
SRN NM TO THE WRN PANHANDLE HELPING TO INCREASE LARGE SCALE
ASCENT...COOL MID LEVEL TEMPS AND POSSIBLY AID IN THUNDERSTORM
DEVELOPMENT EAST OF THE DRYLINE WITH THE BEST POSSIBILITY BEING
ACROSS THE EXTREME SRN PANHANDLE /COUNTIES FURTHER SOUTH IN THE
ROLLING PLAINS SEEING A HIGHER CHANCE OF BEING CAPPED/. CONDITIONAL
PROBABILITY OF SEVERE IS FAIRLY HIGH AND WATCH BOX HAS BEEN ISSUED
BY SPC.

JET STREAK ALSO MIXING DOWN FAIRLY EFFICIENTLY ACROSS THE HIGHER
TERRAIN OF THE NWRN COUNTIES WHERE LOW END ADVISORY CRITERIA HAS
BEEN MET PERIODICALLY SINCE EARLY AFTERNOON. DO NOT THINK THAT THESE
STRONGER WINDS WILL BE SEEN ANYTHING MORE THAN ISOLATED AND
SPORADICALLY THIS EVENING. WILL TRIM WIND ADVISORY BACK TO NWRN SIX
ZONES.

DEEP SWLY FLOW WILL KEEP DRYLINE FROM MIXING BACK TOO FAR TO THE
WEST OVERNIGHT...BUT MODEL SOLUTION OF KEEPING IT NEARLY STATIONARY
SEEM OVERDONE. HAVE TRENDED DEW POINT AND WIND GRID DEPICTION OF THE
DRYLINE FURTHER WEST OVERNIGHT WITH A POTENTIAL FOR STRATUS
DEVELOPMENT NEAR 12Z ACROSS THE ROLLING PLAINS AND SERN PANHANDLE.
DRYLINE SHOULD MIX EWD AGAIN FRIDAY...PROBABLY A LITTLE FURTHER EAST
THAN TODAY GIVEN FURTHER EWD START. WARM DAY AGAIN...COOLEST ACROSS
THE NW WITH LOWER HEIGHTS/THICKNESSES. POTENTIAL EXISTS AGAIN FOR
CONVECTIVE INITIATION VCNTY OF THE DRYLINE LATE IN THE AFTERNOON.

.LONG TERM...
UPPER TROUGH OVER THE SOUTHWEST U.S. WILL HELP MAINTAIN THE
DRYLINE IN THE WEST TEXAS REGION THROUGHOUT THE WEEKEND AND INTO
THE FIRST PART OF NEXT WEEK. LOCALLY THUNDERSTORM CHANCES REMAIN
WELL BELOW 50 PERCENT MOSTLY BECAUSE OF THE LACK OF ANY DEFINED
UPPER AIR DISTURBANCES OR OTHER FEATURES LIKE A FRONT IN THE AREA TO
HELP MAXIMIZE CONVERGENCE ALONG THE DRYLINE. FOR FRIDAY NIGH INTO
SATURDAY...IT LOOKS LIKE THE DRYLINE WILL REMAIN MOSTLY OVER OUR
EASTERN ZONES DURING THE AFTERNOON/EVENING...THUS LIMITING
THUNDERSTORM CHANCES FOR WESTERN ZONES.

THE UPPER TROUGH IS EXPECTED TO RETROGRADE TO THE WEST OVER THE
WEEKEND THROUGH THE FIRST PART OF NEXT WEEK...ALLOWING THE AFTERNOON
POSITION OF THE DRYLINE TO GRADUALLY SHIFT FURTHER WEST. A FRONT
IS FORECAST TO POSSIBLY BE IN THE AREA TUESDAY NIGHT OR EARLY
WEDNESDAY...WHICH COULD SERVE AS A FOCUSING MECHANISM...HOWEVER
ACCURATELY PREDICTING A FRONTAL POSITION THAT FAR OUT IN THE
FORECAST CYCLE IS PROBABLY NOT THE BEST THING TO COUNT ON. FOR NOW
WILL JUST CONTINUE LOW POPS THROUGH THE MIDDLE OF NEXT WEEK.

&&

.FIRE WEATHER...
LOW END RED FLAG CRITERIA SEEN PERIODICALLY ACROSS THIS AFTERNOONS
WARNING AREA PER WEST TEXAS MESONET. WOULD EXPECT THIS TO CONTINUE A
FEW MORE HOURS BEFORE RH BEGINS TO RECOVER. WILL CONTINUE STATUS QUO.

FRIDAY CONDITIONS LOOK MARGINAL WITH WINDS LIKELY BEING THE LIMITING
FACTOR AGAIN. HAD A DIFFICULT TIME GETTING ANY 20 MPH 20-FOOT WINDS
TO DROP OUT OF THE GRIDS THIS AFTN. CONFIDENCE IN LOW END WARNING
NOT HIGH ENOUGH TO ISSUE WATCH OR WARNING ATTM.
&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        54  87  55  87  59 /  10  10  10  20  20
TULIA         60  88  60  90  61 /  10  10  10  20  30
PLAINVIEW     62  88  63  90  62 /  10  10  10  20  30
LEVELLAND     62  91  62  92  62 /  10  10  10  10  20
LUBBOCK       65  93  64  91  64 /  10  10  10  20  30
DENVER CITY   60  91  61  93  62 /  10  10  10  10  20
BROWNFIELD    62  93  62  92  62 /  10  10  10  10  20
CHILDRESS     69  92  70  94  69 /  30  20  20  30  30
SPUR          69  92  66  95  66 /  20  20  20  30  30
ASPERMONT     72  94  69  95  69 /  20  20  20  30  40

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021-022-027-028-033-034-039-040.

WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: TXZ021>023-027-028-033.

&&

07/04
Hazardous weather outlook, May 22, 9:09 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1009 AM CDT THU MAY 22 2008

TXZ021>044-231515-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1009 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

CONVECTIVE

ISOLATED SEVERE WIND GUSTS ARE POSSIBLE THIS AFTERNOON AND EVENING
ACROSS PORTIONS OF THE ROLLING PLAINS AND EXTREME SOUTHEAST
PANHANDLE. THUNDERSTORMS DEVELOPING IN A STRONG GRADIENT WIND
FIELD COULD CAUSE THE DOWNWARD TRANSPORT OF HIGH WIND GUSTS.

FIRE WEATHER

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ACROSS
THE EXTREME SOUTHWESTERN PANHANDLE AND WESTERN SOUTH PLAINS THIS
AFTERNOON AND EVENING. A RED FLAG WARNING HAS BEEN POSTED.

NON PRECIPITATION

A WIND ADVISORY HAS BEEN ISSUED FOR AREAS ON THE CAPROCK TODAY.
STRONG GRADIENT WINDS FROM 30 TO 40 MPH ARE EXPECTED ALONG WITH
GUSTS AS HIGH AS 50 MPH. HAZARDS FOR MOTORISTS INCLUDE CROSS WINDS
AND PATCHY BLOWING DUST CAUSING VISIBILITY RESTRICTIONS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, May 22, 2:48 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
348 PM CDT THU MAY 22 2008

TXZ025-222115-
HALL TX-
348 PM CDT THU MAY 22 2008

...STRONG THUNDERSTORMS ACROSS HALL COUNTY...

AT 343 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS DEVELOPING FROM WEST OF MEMPHIS TO NEAR
TURKEY...MOVING NORTHEAST AT 30 MPH.

STRONG WIND GUSTS TO 50 MPH AND HAIL TO DIME SIZE WILL BE POSSIBLE
WITH THESE STORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES. STAY AWAY FROM WINDOWS.

The radar

The Amarillo radar (KAMA), 109 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hall

When
May 22, 3:00 PM CST
Where
Hall County, 2 mi N of Lakeview
Measured
0.75 in hail
Reported by
Public
Coordinates
34.699, -100.700

The public reported penny size hail in Lakeview.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 92389.